Two Masters

A friend of mine, the one I mentioned when I wrote about renal sally ports, recently has had a relapse. Yep, he neglected to take his medications at the proper times. That can cause havoc for mental illness, especially bipolar disorder. It got me to thinking. What if my friend had Chronic Kidney Disease AND bipolar disease? How could he handle both diagnoses at the same time?

Let’s start at the beginning. There are certain drugs I take in the hopes of delaying dialysis as long as possible. One of those is the ACE Inhibitor I’d been taking for hypertension for about two decades before I was even diagnosed with CKD. Here’s the definition from What Is It and How Did I Get It? Early Stage Chronic Kidney Disease: “ACE Inhibitor: A blood pressure medication that lowers protein in the urine if you have CKD.”

It works by both relaxing the blood vessels and reducing the blood volume. This, in turn, lowers your blood pressure which, in turn, lowers your heart’s oxygen needs. And the problem for my friend would be? Well, maybe just remembering to take the medication each day.

However, according to MedicineNet.com at http://www.medicinenet.com/ace_inhibitors/page2.htm,
The most common side effects are:
• Cough
• Elevated blood potassium levels
• Low blood pressure
• Dizziness
• Headache
• Drowsiness
• Weakness
• Abnormal taste (metallic or salty taste)
• Rash
• Chest pain
• Increased uric acid levels
• Sun sensitivity
• Increased BUN and creatinine levels

Did you notice increased uric acid levels, and increased BUN and creatinine levels? This could be a dicey medication for CKD patients if they did not heed their doctor’s advice once (s)he has evaluated the patient’s labs. That’s the problem here: not having the ability to be a compliant patient during a bipolar episode.

I was also prescribed a drug for cholesterol, a statin. This drug inhibits (the word of the day) an enzyme in the liver that produces lipids. As reported in The Book of Blogs: Moderate Stage Chronic Kidney Disease, Part 1:
According to Dr. Dr. Robert Provenzano, chief of nephrology at St. John Hospital and Medical Center in Detroit, “…LDL, bad cholesterol, directly impacts acceleration of Chronic Kidney Disease.” One of the possible side effects is of this drug is Type 2 Diabetes. All I can say about that is thank goodness these side effects are not the norm.

Here’s the problem: statins have to be taken at night. That’s when the body produces cholesterol. Again, can my friend be compliant during an episode? What about the drugs he already takes? Are they going to somehow interfere with these common drugs for CKD?

Lithium is the usual drug for him. This is from The Book of Blogs: Moderate Stage Chronic Kidney Disease, Part 2:
“There were two Plenary Sessions I attended at the Southwest Nephrology Conference I attended last weekend. It was at the second one, ‘Psychiatric issues in kidney patients’ that I suddenly sprang to attention. What was this man saying? Something about lithium doubling the risk for Chronic Kidney Disease? And I was off… how many psychiatric patients knew that fact? How many of their caretakers knew that just in case the patient was not responsible at the time of treatment? What about children? Did their parents know? Was a screening for CKD performed BEFORE lithium was prescribed?”

Kidney.org at https://www.kidney.org/atoz/content/lithium has me downright frightened for my friend:

“What is lithium?
Lithium is a common medicine used to help calm mood for treating people with mental disorders. Since such disorders need lifelong treatment, long-term use of lithium may be harmful to organs, such as the kidneys.

How does lithium cause kidney damage?
Lithium may cause problems with kidney health. Kidney damage due to lithium may include acute (sudden) or chronic (long-term) kidney disease and kidney cysts. The amount of kidney damage depends on how long you have been taking lithium. It is possible to reverse kidney damage caused by lithium early in treatment, but the damage may become permanent over time.

What is nephrogenic diabetes insipidus?
The most common problem from taking lithium is a form of diabetes due to kidney damage called nephrogenic diabetes insipidus. This type of diabetes is different than diabetes mellitus caused by high blood sugar. In nephrogenic diabetes insipidus, the kidneys cannot respond to anti-diuretic hormone (ADH), a chemical messenger that controls fluid balance. This results in greater than normal urine out-put and excessive thirst. It can be hard to treat nephrogenic diabetes insipidus.”

I keep reminding myself that the word “may” appears over and over again. Yet, since my friend either wasn’t taking his medication at all or not taking it as prescribed, it wasn’t working…and he is still at risk for CKD.

I found this tidbit on Drugs.com at https://www.drugs.com/interactions-check.php?drug_list=1477-0,1489-0, ACE Inhibitors: “…may increase the blood levels and effects of lithium. You may need a dose adjustment or more frequent monitoring by your doctor to safely use both medications.” Wait. So you need an ACE Inhibitor if you have CKD, but it can interfere with the lithium you take if you’re bi-polar. And statins? While I couldn’t find any interactions, I did find the caution that there may be some and to check with your doctor. I am aware he takes an anti-depressant, but in researching, have discovered there are many that are safe to take with CKD.

My friend usually goes to his medical appointments, but he neglects to mention certain symptoms and sometimes has trouble telling reality from non-reality. Does he know whether his doctor has warned him about the higher risk of CKD or not? Does he know that he may develop a form of diabetes from long term use of lithium? Does he know that if even one of his parents has CKD, his risk is doubled yet again?

Tomorrow is July 4th, the day the United States celebrates its independence from the tyranny of England. Where is my friend’s independence from the tyranny of his mental illness? The English and the United States have learned to peacefully share our existences (right, English readers?). Here’s hoping my friend can learn to peacefully share his existence with bipolar disorder… and CKD should he develop it. Heaven forbid.

Until next week,
Keep living your life!

Advertisements

The URI to TrackBack this entry is: https://gailraegarwood.wordpress.com/2017/07/03/two-masters/trackback/

RSS feed for comments on this post.

2 CommentsLeave a comment

  1. Nice post.

    • Thanks for taking the time to comment, Sam. Glad you liked it.


Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

%d bloggers like this: